Xanax is a popular brand name for a drug called alprazolam. It’s a useful medication that’s used in various treatments, but some people also use it for recreational purposes. As with many prescription drugs that have a potential for abuse, misusing Xanax can lead to some serious consequences, including dependence, addiction, and overdose. Most prescription drugs come with warnings that they could cause uncomfortable symptoms if you take too much. But what happens if you take too much Xanax? Can overdose actually be fatal?
Learn more about Xanax overdose symptoms and how to recognize an overdose.
Xanax is in a class of drugs called benzodiazepines, which are used to treat anxiety, sleep disorders, and muscle spasms. Xanax is in a larger category of drugs called central nervous system (CNS) depressants that includes alcohol and other prescriptions like barbiturates. Depressants work to slow down activity in the brain and nervous system to achieve effects like sedation, anxiolysis (anti-anxiety), sleepiness, relaxation, bodily comfort, and muscle relaxation.
They usually do this by interacting with a chemical in your brain called gamma-Aminobutyric acid (GABA), which is your brain’s main rest and relaxation hormone. Xanax works by binding to GABA receptors on a different site than GABA usually does. Then, Xanax increases the effectiveness of GABA so that its effects are more intense when it binds as it normally would.
Alcohol works in similar ways, and Xanax may have similar effects and side effects that alcohol might. Xanax, especially in high doses, can cause:
It may be dangerous to drive while on Xanax, just like it is after drinking. Because it offers some of the same effects as alcohol, Xanax has a significant potential for abuse. Taking Xanax as a recreational drug can be dangerous, and it can increase your risk of developing a chemical dependence or addiction to the drug.
Illicitly bought Xanax pills are often fake pills that are pressed by drug dealers, not pharmaceutical companies. That means they may include benzodiazepines, cutting agents, or other more dangerous drugs. However, even genuine Xanax can be dangerous to misuse.
Yes, it is possible to overdose on Xanax, especially when you use the drug recreationally. If you take the drug as directed, it’s unlikely that for you to experience a fatal overdose, even if you accidentally take an extra dose.
However, a high dose can cause overdose to happen, which can come with uncomfortable side effects like:
In some people, Xanax can cause suicidal thoughts or actions as a result. If you take Xanax and experience these thoughts, it’s important to seek help and recognize that those feelings are usually temporary.
Xanax can lead to a fatal overdose if you take a very high dose. In fact, a 2004 review found that it was slightly more toxic during an overdose than other benzodiazepines. The study found that 22% of people that experienced an alprazolam overdose were admitted to an intensive care unit. During an overdose, one of the most dangerous symptoms is respiratory depression.
Like other depressants, Xanax can slow down your breathing when it’s taken in high doses. Slowed or stopped breathing can lead to oxygen deprivation and death without immediate medical intervention.
While it’s possible for a dangerous overdose to happen with Xanax misuse alone, it’s much more likely for it to be caused by mixing Xanax with another drug. Xanax can interact with other depressants and opioids by causing serious overdose symptoms. Since depressants and opioids can also slow your breathing and your heart rate, taking those drugs with Xanax could cause the substances to potentiate. That means they can work together to create more intense effects than they would individually. This can cause a dangerous overdose with lower doses of each of the individual drugs than it would normally take.
Alcohol and Xanax can be mixed by accident or intentionally as a part of recreational use. People that do it accidentally may encounter the drug in the same party setting and take them together, not knowing how they interact. People that take them together internationally may be seeking a more intense high. Xanax may also be mixed together with opioids in pressed pills. Opioids like fentanyl are often added to illicit substances to increase their potency. But fentanyl is powerful enough to cause a deadly overdose in doses as small as 2 milligrams.
A Xanax overdose may require medical attention, so it’s important for you to be able to recognize an overdose if it occurs. As a depressant, Xanax generally causes symptoms that are related to slowing down your nervous system. Slurred speech, sedation, and weak muscles are common. High doses of Xanax or mixing Xanax with other depressants can cause someone to lose consciousness. If someone slips in and out of consciousness or can’t be woken up, it may signal a medical emergency.
Other common Xanax side effects include dizziness, drowsiness, headaches, blurred vision, and sleep disturbances. Very severe overdose symptoms may involve hallucinations, chest pains, seizures, heart palpitations, heart arrhythmias, and coma. These symptoms aren’t as common, but they may occur, especially if the drug is mixed with other substances.
In most cases, Xanax overdose is mild and only involves some of the common side effects of taking the medication. The uncomfortable symptoms will go away as the drug wears off. However, in some cases, Xanax overdose can be life-threatening. If an overdose is severe, the person’s breathing and heart rate may slow down to dangerous levels. Slowed breathing may involve infrequent and shallow breaths as well as blue lips and fingertips.
An overdose requires immediate medical attention if a person can’t be woken up, has a seizure, or has trouble breathing.
If you witness someone having what you believe is a drug overdose, it’s important to call for emergency services immediately. After you call 911, you can call a poison control number for more specific instructions. It’s important that you don’t leave a person who’s experiencing overdose symptoms until emergency services arrive. If their condition worsens, there may be ways for you to help.
For instance, if a person is nauseous and unable to sit up, it’s important to roll them onto their side. Laying on their back or face down may increase their risk of aspirating vomiting, which can be fatal.
In rare cases, Xanax overdose can lead to a seizure, which can cause injuries. To mitigate the risk of serious injury, try to keep the person seated and away from objects that may cause injury. Keeping someone from getting up, moving around, or leaving the location while you wait for an ambulance can also help prevent other herm that may come from tripping or falling. If a person is lying down, don’t let them bury their face in a pillow or blanket or anything else that might obstruct their breathing.
In addition to the things you should do during an overdose, there are a few things you should not do that may be associated with “sobering someone up.” Avoid giving them other medications, drinks, or food until paramedics arrive or unless instructed by a professional. Additional substances may complicate treatment efforts. Don’t induce vomiting.
In some cases, getting someone to throw up to remove the drugs that may still be in the stomach is seen as a way to avoid further intoxication. However, by the time someone is experiencing an overdose, the drug has already reached their blood-stream and brain. Inducing vomiting just increases the chance of aspirating vomit.
Finally, avoid shocking them to sober them up. It’s good to keep a person away if they’ve overdosed on a depressant, but using tactics like cold water or a slap in the face may cause them to go into shock, which can further complicate their condition.
A severe Xanax overdose may require medical attention and emergency services. If you call an ambulance, you may be treated with oxygen on the way to the hospital. You may be given other medications on the way as well. Some first responders administer activated charcoal, which can prevent drugs, poisons, or other chemicals from being absorbed into the stomach and digestive system.
During severe overdose cases, medical professionals may pump your stomach, which can remove any of the drug that hasn’t been absorbed. You may also be given a drug called flumazenil, which is a benzodiazepine antagonist. It’s able to reverse the effects a benzodiazepine has on your brain and body. If that doesn’t improve your condition, doctors may test you for other drugs that may have been introduced to your system.
RxList. (2018, February 6). Benzodiazepines Drug Class: Side Effects, Types & Uses. from https://www.rxlist.com/benzodiazepines/drug-class.htm
Isbister, G., O'Regan, L., Sibbritt, D., & Whyte, I. (2004, July). Alprazolam is relatively more toxic than other benzodiazepines in overdose. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1884537/
Greene, S., Kerins, M., & O’Connor, N. (2005, October 01). Prehospital activated charcoal: The way forward. from https://emj.bmj.com/content/22/10/734
National Institute on Drug Abuse. (2018, March 6). Prescription CNS Depressants. from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants
RxList. (2019, September 17). Gamma-aminobutyric Acid: Health Benefits, Uses, Side Effects, Dosage & Interactions. from https://www.rxlist.com/gamma-aminobutyric_acid/supplements.htm